Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 2:28 PM CST for Baldwin County, Alabama. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1998, 2:28 PM CST (20:28 UTC)
- Expired
- Mar 5, 1998, 3:25 PM CST
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 2:30 PM CST | Hail 0.75 | Perdido, AL | Dime size hail was reported along I-65 near Perdido. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 052028 RRA SVRMOB ALC003-039-053-052125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 228 PM CST THU MAR 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...NORTHERN BALDWIN COUNTY ...ESCAMBIA COUNTY IN SOUTHERN ALABAMA ...COVINGTON COUNTY AT 222 PM CST... DOPPLER RADAR AT MOBILE INDICATED A DEVELOPING LINE OF SEVERE THUNDERSTORMS EXTENDING FROM TENSAW TO URIAH TO HERBERT TO 15 MILES NORTHWEST OF ANDALUSIA IN ALABAMA. MOVMENT OF THE LINE WAS TO THE SOUTH AT 10 MPH...WHILE INDIVIDUAL THUNDERSTORMS WERE MOVING TO THE EAST NORTHEAST AT 30 MPH. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING@ ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:28 AM CST, 5 hours earlier.
Area forecast discussion, Mar 5, 9:28 AM CST, 5 hours before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 928 AM CST THU MAR 5 1998 MESO-ETA FORECAST DATA VERIFYING WELL WITH PLACEMENT OF SFC FNT TO NORTH AND WITH CNVTV ACTIVITY OVR COASTAL WATERS. IMMEDIATE CONCERNS OVR GULF ATTM WHERE ELEVATED CORES OCCURRING IN AREA OF 50/100 S. SMWS FLYING THRU 11 AM. 130 KT JET STREAK EJECTING INTO NW GULF AIDING TO ENHANCE LIFT IN LF RGN OVR COASTAL WATERS IN VCNTY OF H30 TROF THIS AM. ACRS N MS AND AL...SHWRS/STMS FORMING ALONG SLOW MOVG FRONTAL BNDRY WITH ACTVITY EMBEDDED IN RR RGN OF 80 KT JET STREAK. BNDRY TO PROPOGATE SE TODAY AND ALLOW FOR ADDITIONAL LOLVL FORCING. FA IN COUPLED JET STRUCTURE AND WITH LIMITED AMT OF INLAND PCPN THUS FAR...SFC HEATING DESTABILIZING THE LOCAL AIRMASS AND ADEQUATE MOISTURE...WUD XPCT SHWRS AND STMS TO BECOME MORE NUMEROUS BY AFTERNOON. NO CHGS TO FCST. 10
In the hours before
Special weather statement, Mar 5, 11:00 AM CST, 3 hours 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 3 hours 28 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Local storm report, Mar 5, 1:11 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM SARALAND AL 1 INCH HAIL
03/05/98 MOBILE QUARTER SIZE HAIL REPORTED
BY HWY PATROL AT I-65 IN
SARALAND.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 12:11 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 64 min |
| Mar 5, 12:39 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 61 min |
| Mar 5, 1:17 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 63 min |
| Mar 5, 2:14 PM CST | Tornado Warning | MOB | Washington | 56 min |
| Mar 5, 2:28 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 57 min |
| Mar 5, 3:22 PM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 5, 4:03 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.